Hip pain in your 20s and 30s is easy to pass off as something else. Maybe you sat the wrong way, maybe you pulled a muscle, worked out too hard, etc. But for some young patients, persistent hip pain could be a sign of a more permanent condition called avascular necrosis (AVN). AVN causes bone tissue to die because of too little blood supply. This loss of bone tissue can lead to pain, loss of motion, and severe arthritis. Although AVN can happen to anyone, patients have begun to report symptoms at a younger age, in part because of its causes.
“Typically, cases of AVN are caused by injuries earlier in life that are beginning to take their toll,” explains Donna Levan, orthopaedic program manager at Paoli Hospital. “But more recently, there’s been evidence that steroid use can also be linked to developing AVN.”
Still, not all steroid use puts you at risk. A prescription for a short-course steroid pack doesn’t mean hip pain is in your future. But for children with chronic conditions like asthma, severe allergies, and Crohn’s disease for which inhaled steroid use is frequent, AVN could be a possibility.
“We’re beginning to see the long-term effects of these steroids earlier in a patient’s life,” says Levan. “It’s not only older patients coming in with serious joint issues anymore.”
Unfortunately, AVN has few symptoms and many patients don’t know that they have it until the bone tissue has been affected. To play it safe, talk to your doctor if your child has used inhaled steroids regularly.
If you have been diagnosed with AVN, there are a number of different treatment options available depending on your age, health, and the affected area. Although most treatments are surgical, AVN in its earliest stages can be treated with reduced weight bearing. Your doctor can help you decide what’s right for you.
Main Line Health’s free joint seminars will explore the causes and treatments, both surgical and non-surgical, of hip and knee pain. Sign up for an upcoming session on our website.